Fanconi syndrome is generally characterized by evidence of proximal renal tubulopathy (ie, decreased renal reabsorption and increased urinary excretion of filtered proteins, potassium, glucose, phosphate, amino acids, and calcium).
Fanconi syndrome is generally characterized by evidence of proximal renal tubulopathy (ie, decreased renal reabsorption and increased urinary excretion of filtered proteins, potassium, glucose, phosphate, amino acids, and calcium). Renal function decline may or may not be an accompanying characteristic. Fanconi syndrome is quite rare in the general population, and acquired causes in the HIV-infected population not due to tenofovir are easily identifiable (eg, multiple myeloma or exposure to other drugs, such as amphotericin, cidofovir, and doxorubicin). Of interest, the number of published reports and case series of Fanconi syndrome secondary to tenofovir use are actually quite limited. However, with the increasing use of this drug, most HIV caregivers have already seen the development of this singular toxicity in several of their patients. Complicating matters are the additional reports and cohort data implicating tenofovir in various degrees of renal dysfunction not associated with proximal tubulopathy.
There has been much concern regarding the actual incidence of tenofovir-related renal toxicity. Attributing nephrotoxicity to a drug has been notoriously difficult, especially if the renal dysfunction is mild and asymptomatic. The review by Sax and colleagues1 quite ably summarizes the available and relevant data on this issue. Based on the available published literature, the cumulative incidence rate of nephrotoxicity with the use of tenofovir is approximately 1% to 4%, and estimated rates of Fanconi syndrome lie around 0.5% to 2%.
Sax and colleagues importantly point out that more precise and reproducible incidence estimates in the various populations studied cannot be made because each study used a different definition for nephrotoxicity. A simple definition of an absolute increase in serum creatinine level has been used in some studies; others have used a decline in estimated glomerular filtration rate or have relied nearly exclusively on features of proximal tubulopathy (eg, development of hypophosphatemia) or have not used these characteristics at all (likely because these data were either not recorded or not assessed).
Defining tenofovir nephrotoxicity using characteristics of Fanconi syndrome would be highly specific–normoglycemic glycosuria in an HIV-infected patient is almost certainly due to tenofovir-induced proximal tubulopathy–but such a definition may not be sensitive. Sax and colleagues also correctly state that data demonstrating confirmed nephrotoxicity are generally lacking. This is an important issue given that mild transient changes in serum creatinine, urine protein, and serum phosphorus levels are common. One-time laboratory abnormalities may not be reflective of true, persistent renal toxicity.
The clinically relevant question now is how to identify high-risk patients for whom the use of tenofovir should be avoided. The available case reports, cohort studies, and randomized trial data for tenofovir have offered surprisingly little guidance. It seems fairly clear that sex, age, and race are not associated with tenofovir-induced nephrotoxicity–even though the latter is clearly associated with chronic kidney disease in HIV-infected patients. Having either decreased renal function–defined as a glomerular filtration rate of less than 90 mL/min/1.73m2 using the Modification of Diet in Renal Disease (MDRD) equation–or a CD4+ count of less than 50 cells/µL at the time of tenofovir initiation has been predictive in some studies.2,3
There continues to be much attention on the concomitant use of protease inhibitors (PIs) as a risk factor. Both in vitro and in vivo data are conflicting with regard to the ability of a PI to inhibit tenofovir efflux from the proximal tubular cell and its subsequent renal clearance4-7; the presumption is that accumulation of tenofovir in these cells is the cause of toxicity.8,9 Over time, it is becoming increasingly clear that a majority of cases of tenofovir nephrotoxicity do indeed occur with the concomitant use of PIs; however, there are cases that have occurred without concomitant use of this drug class.10 More important, the vast majority of patients who are treated with PIs in addition to tenofovir do not develop renal toxicity.11
With no clear risk factors based on easily identifiable clinical characteristics, it is logical to investigate possible genetic causes. Data on polymorphisms of the renal drug transporters (eg, hOAT1, MRP2, MRP4) are emerging and suggest that there indeed may be a host predisposition.12-14 It very well may be that patients must suffer several "hits" before Fanconi syndrome develops. Only an appropriately powered case-control study will be able to pick apart all of these possibilities and help caregivers identify patients who should not receive tenofovir. Moreover, with the recent report that other antiretrovirals may also cause Fanconi syndrome,15 we may need to broaden our investigations of drug-induced renal complications.
1. Sax PE, Gallant JE, Klotman PE. Renal safety of tenofovir disoproxil fumarate. AIDS Reader. 2007;17:90-92, 99-104, C3.
2. Harris M, Zalunardo N, Bonner S, et al. Use of estimated glomerular filtration rate to predict renal toxicity in patients receiving tenofovir DF. 11th Conference on Retroviruses and Opportunistic Infections; February 8-11, 2004; San Francisco. Abstract 750.
3. Gallant JE, Parish MA, Keruly JC, et al. Changes in renal function associated with tenofovir disoproxil fumarate treatment, compared with nucleoside reverse transcriptase inhibitor treatment. Clin Infect Dis. 2005;40:1194-1198.
4. Ray AS, Cihlar T, Robinson KL, et al. Mechanism of active renal tubular efflux of tenofovir. Antimicrob Agents Chemother. 2006;50:3297-3304.
5. Ray AS, Cihlar T, Robinson KL, et al. Mechanism of active tubular secretion of tenofovir and potential for a renal drug-drug interaction with HIV protease inhibitors. 7th International Workshop on Clinical Pharmacology of HIV Therapy; April 20-22, 2006; Lisbon. Abstract 39.
6. Kiser J, Carten ML, Wolfe P, et al. Effect of lopinavir/ritonavir on the renal clearance of tenofovir in HIV-infected patients. 13th Conference on Retroviruses and Opportunistic Infections; February 5-8, 2006; Denver. Abstract A570.
7. Louie SG, Lam JT, Neely MN, et al. Multidrug resistance protein-2 (MRP-2) inhibition by ritonavir increases tenofovir-associated renal epithelial cell cytotoxicity. 6th International Workshop on Clinical Pharmacology of HIV Therapy; April 28-30, 2005; Quebec. Abstract WePe3.3C09.16.
8. Ho ES, Lin DC, Mendel DB, et al. Cytotoxicity of antiviral nucleotides adefovir and cidofovir is induced by the expression of human renal organic anion transporter 1. J Am Soc Nephrol. 2000;11:383-393.
9. Cihlar T, Lin DC, Pritchard JB, et al. The antiviral nucleotide analogs cidofovir and adefovir are novel substrates for human and rat renal organic anion transporter 1. Mol Pharmacol. 1999;56:570-580.
10. Rifkin BS, Perazella MA. Tenofovir-associated nephrotoxicity: Fanconi syndrome and renal failure. Am J Med. 2004;117:282-284.
11. Molina JM, Wilkin A, Domingo P, et al. Once-daily vs twice-daily lopinavir/ritonavir in antiretroviral-naive patients: 96-week results. 3rd Conference on HIV Pathogenesis and Treatment; July 24-27, 2005; Rio de Janeiro. Abstract WePe12.3C12.
12. Bleasby K, Hall LA, Perry JL, et al. Functional consequences of single nucleotide polymorphisms in the human organic anion transporter hOAT1 (SLC22A6). J Pharmacol Exp Ther. 2005;314:923-931.
13. Kiser JJ, Aquilante CL, Anderson PL, et al. Effect of multidrug resistance proteins 2 and 4 polymorphisms on tenofovir pharmacokinetics in HIV-infected patients. 7th International Workshop on Clinical Pharmacology of HIV Therapy; April 20-22, 2006; Lisbon. Abstract A34.
14. Izzedine H, Hulot JS, Villard E, et al. Association between ABCC2 gene haplotypes and tenofovir-induced proximal tubulopathy. J Infect Dis. 2006;194:1481-1491.
15. Ahmad M. Abacavir-induced reversible Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome. J Postgrad Med. 2006;52:296-297.